Brain and optic chiasmal herniation following cabergoline treatment for a giant prolactinoma: wait or intervene?

Abstract

OBJECTIVE Dopamine agonists (DA) are the treatment of choice in patients with macroprolactinomas. Brain and optic chiasm herniation are unusual complications following treatment with DA. REPORT We present a case of a giant prolactinoma complicated by visual deterioration following cabergoline treatment. A 42-year-old man was admitted with seizures, right visual loss and visual defect in the upper left temporal quadrant. Magnetic resonance imaging (MRI) identified a giant adenoma, which proved to be a prolactinoma, compressing the optic chiasm and extending into the suprasellar region. Treatment with cabergoline was initiated resulting in improvement in visual fields, tumor shrinkage and prolactin level decrease. Five months later and despite tumor reduction, a deterioration of his visual fields was observed. The second MRI revealed brain and optic chiasmal herniation into the pituitary sella. Cabergoline dose was reduced and surgical resection of the adenoma along with untethering of the optic nerve was performed leading to improvement of the visual defects. CONCLUSIONS This report describes a rare case of brain and optic chiasmal herniation attributed to DA therapy for a macroprolactinoma. It is important for clinicians to examine visual fields and promptly identify any visual deterioration in patients with macroprolactinomas receiving DA treatment.

Extracted Key Phrases

3 Figures and Tables

Cite this paper

@article{Papanastasiou2014BrainAO, title={Brain and optic chiasmal herniation following cabergoline treatment for a giant prolactinoma: wait or intervene?}, author={Labrini Papanastasiou and Stelios Fountoulakis and Theodora A Pappa and Konstantinos Liberopoulos and Dimosthenis Malliopoulos and Athina C Markou and Georgios P Piaditis}, journal={Hormones}, year={2014}, volume={13 2}, pages={290-5} }